Jane S. Ricciuti, RPh, MS

Disclosures

February 19, 2003

In This Article

Immunosuppressive Agents

Rapamune
(sirolimus) Oral Solution & Tablets

Manufacturer: Wyeth Pharmaceuticals

Drug Approval Classification: Supplemental NDA (approval date: 1/23/03)

Adverse Effects: A boxed warning section was added to the Rapamune (sirolimus) product labeling.

Liver Transplantation -- Excess Mortality, Graft Loss, and Hepatic Artery Thrombosis (HAT): The use of sirolimus in combination with tacrolimus was associated with excess mortality and graft loss in a study in de novo liver transplant recipients. Many of these patients had evidence of infection at or near the time of death.

In this and another study in de novo liver transplant recipients, the use of sirolimus in combination with cyclosporine or tacrolimus was associated with an increase in HAT; most cases of HAT occurred within 30 days posttransplantation and most led to graft loss or death. The safety and efficacy of Rapamune (sirolimus) as immunosuppressive therapy have not been established in liver transplant patients, and therefore, such use is not recommended.

Pharmacokinetics: Rapamune labeling includes a new subsection, "Herbal Preparations," that contains information on the concomitant use of Rapamune and St. John's wort:

Herbal Preparations

-- St John's (Hypericum perforatum) induces CYP3A4 and P-glycoprotein. Since sirolimus is a substrate for both cytochrome CYP3A4 and P-glycoprotein, there is the potential that the use of St. John's wort in patients receiving Rapamune could result in reduced sirolimus levels.

Rapamune (sirolimus) Oral Solution & Tablets Labeling

Rapamune (sirolimus) Oral Solution & Tablets

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....